Heavy Snow, Big and Little Wood River Region
- When
- December 1, 8:00 AM MST to December 2, 8:00 AM MST
- Where
- Big and Little Wood River Region forecast zone
- Reported by
- TRAINED SPOTTER
The first winter storm of a snowy month dropped heavy snow on all of the mountains of southeastern Idaho. The heaviest snow fell in the central mountains and Upper Snake Highlands.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PIH wrote it up.
The first winter storm of a snowy month dropped heavy snow on all of the mountains of southeastern Idaho. The heaviest snow fell in the central mountains and Upper Snake Highlands. Some of the higher snowfall amounts of the storm were 2 feet at Island Park and Lakeside Lodge, 16 inches at Macks Inn, 10 inches at Picabo, 12 inches at Sun Valley Tamarack Lodge, 26 inches at Lost Wood Divide, 16 inches at Galena Summit, 9 inches at Chesterfield, 15 inches at Sedgewick Peak, and 16 inches at Vienna Mine.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before the first event at Dec 1, 2:55 AM MST, 5 hours 5 minutes earlier.
SOUTHEAST IDAHO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID 255 AM MST SAT DEC 01 2001 LATEST H2O SATIMG CLEARLY SHOWING BROAD UPPER LOW CENTERED OVER NW BC WITH S/WVS EMBEDDED IN WRLY FLOW LINED UP ACROSS THE ERN PACIFIC. FIRST WAVE WAS NOTED OFF VC ISLAND AND IS EXPECTED TO SPREAD WARM ADVECTION PCPN ACROSS FORECAST AREA THIS AFTN/EVENING BEFORE WEAKENING OVERNIGHT AS NEXT SYSTEM TAKES SHAPE OFF THE OREGON COAST BY SUNDAY MORNING 12Z. MESO-ETA INDICATING NEAR WARNING CRITERIA IN SOME MOUNTAINOUS LOCATIONS AND WILL CONTINUE WITH THAT IDEA IN ZONE PACKAGE. DIFFERENCES ARISING BETWEEN AVN AND ETA/NGM SOLUTIONS AS AVN DEVELOPS CLOSED CIRCULATION OFF OREGON COAST BY 12Z SUNDAY MORNING SOMEWHAT FASTER AND DEEPER THAN ETA/NGM MODELS. AVN CONSISTENT WITH PREVIOUS RUNS WHILE ETA OPTING FOR A WEAKER SOLUTION THAN PREVIOUS. ALL THIS ADDS TO TIMING DIFFICULTIES AND STRENGTH OF NEXT INCOMING SYSTEM FOR SUNDAY AFTERNOON/NIGHT. PROGRESSION OF CLOSED CIRCULATION ON AVN GRADUALLY LIFTS NE OVER PAC NW COASTAL WATERS SUNDAY AS WARM ADVECTION PCPN SPREADS BACK INTO THE WRN PORTION OF FORECAST AREA DURING THE AFTERNOON AND REGION WIDE SUNDAY NIGHT/MONDAY MORNING. UPPER LOW WEAKENS AND BEGINS TO FILL SUNDAY NIGHT AS SRN PORTION OF TROUGH DIGS SE OFF THE CALIFORNIA COAST AND UPPER LOW CIRCULATION LIFTS NE ACROSS OREGON. THIS SCENARIO LOOKING SOMEWHAT SIMILAR TO EVENT OF RECENT PAST WITH GOOD OVERRUNNING PCPN EVENT FOR THE MOUNTAINS WHILE VALLEYS SUFFER FROM RAIN SHADOW EFFECT IN SOUTHERLY FLOW AND THIS SUPPORTED BY AVN AS COPIOUS AMOUNTS OF QPF SPREAD ACROSS THE REGION MONDAY MORNING. ELEVATED SNOW LEVELS ON BOTH AVN AND ETA MAKE FOR A DIFFICULT CALL ON ISSUING A 4TH PERIOD WATCH FOR THE MOUNTAINS THUS WILL GO WITH SPS FOR NOW AND ALLOW DAY SHIFT TO TAKE ANOTHER HARD LOOK AT SNOW LEVELS AND QPF. STRONG H7 FLOW WITH APPROACHING FRONT SUNDAY EVENING AND WILL BUMP WINDS TO WINDY CATEGORY IN VALLEYS WITH POSSIBLE ADVISORY EVENT ON HORIZON. AVN PUSHES HEAVIER PCPN RETURNS SE INTO NRN UTAH BY MONDAY AFTERNOON WITH BROAD AREA OF INSTABILITY SHOWERS REMAINING OVER FORECAST AREA THROUGH WEDNESDAY. WILL LEAVE BROAD BRUSH CHANCE POPS THROUGH EXTENDED. HUSTON BYI 34/26/38 555 KSFX WSR-88D...OPERATIONAL...VCP 32. PIH JW 036/027 040/028 035 05554 .PIH...NONE.
IDZ017>023-031-032-012300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID 435 AM MST SAT DEC 01 2001 ...MORE WINTRY WEATHER IN STORE FOR SOUTHEAST IDAHO THIS WEEKEND... A SERIES OF WINTER STORMS ARE EXPECTED TO PASS THROUGH SOUTHEAST IDAHO THIS WEEKEND. THE FIRST STORM WILL PASS THROUGH THE REGION LATE THIS AFTERNOON AND EVENING DEPOSITING 3 TO 6 INCHES OF SNOW IN THE MOUNTAINS AND 1 TO 3 INCHES IN MOST VALLEY LOCATIONS. A SECOND STRONGER STORM WILL ARRIVE LATE SUNDAY AFTERNOON SPREADING COPIOUS AMOUNTS OF PRECIPITATION ACROSS SOUTHEAST IDAHO SUNDAY NIGHT. THIS STORM IS EXPECTED TO BE SLIGHTLY WARMER THAN RECENT SYSTEMS WITH A MIX OF RAIN AND SNOW ANTICIPATED WITHIN VALLEY LOCATIONS. SNOW...HEAVY AT TIMES...IS EXPECTED TO FALL ACROSS MOST MOUNTAIN LOCATIONS SUNDAY NIGHT. ALTHOUGH IT IS TOO EARLY TO PROVIDE EXACT ESTIMATES OF SNOW ACCUMULATIONS AT THIS TIME...GENERAL ESTIMATES INDICATE THAT ROUGHLY 4 TO 8 INCHES OF SNOW MAY FALL IN THE MOUNTAINS SUNDAY NIGHT. THIS STORM ALSO HAS THE POTENTIAL FOR STRONG WINDS SUNDAY NIGHT AND TRAVELERS SHOULD BE PREPARED FOR SIGNIFICANT BLOWING AND DRIFTING SNOW. STATEMENTS PROVIDING ADDITIONAL DETAIL WILL BE ISSUED AS THIS STORM APPROACHES. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE SOURCE FOR WEATHER INFORMATION FOR FURTHER UPDATES ON THESE WINTER STORMS.
5 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Idaho in 2001Every state in 2001This day in weather historyWarnings in Idaho, December 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5273375, 5273376, 5273377, 5273378, 5273379.